|Unable to reach undetectable - clarification
Aug 30, 2010
Dear Dr McGowan
Thank you so much for your reply, much appreciated! You mentioned that intensifying treatment by adding a nucleoside such as truvada may help to knock down the vl to undetectable. I have just started (today) to take 3tc alongside my other meds. Am I right in thinking this is a nucleoside - would it be as effective as truvada? Regarding changing to twice daily darunavir/ritonavir, I had a drug level test done recently which showed that the levels of all my meds were well above guidelines at 24 hours. Taking this into account, would switching to twice daily be of benefit? Finally, I take one 300mg maraviroc pill once a day, I didn't realise that 150mg pills existed! I'll ask my Doc about this!
Your worried patient from the UK!
| Response from Dr. McGowan
Thanks for the follow-up.
Blood levels are important but must be based on the individual case. If your virus has a bit of resistance to treatment, a higher than average level may be needed.
3TC (lamivudine) is a nucleoside, truvada is a combination of 2 NNRTIs (tenofovir and emtricitabine) and would be more potent. Intensifying treatment with a drug like 3TC, which only requires a single resistance mutation by the virus is not usually enough. (Note:3TC is a bit unique in this regard and we may add it on after the virus is "resistant" because the mutation that conferes 3TC resistance slows down the virus ability to grow and may help even though the main effect of the drug is not there).
Definitely look into the usual dosing for maraviroc...sometimes little changes can mean alot when the VL is so low.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Vomiting An Early Sign Of HIV?
- Runny Nose Could I Have Acute HIV Infection
- Anal Warts After Kissing Cold Sore Worried I Have HIV
- Hairy Tongue After Giving Oral Sex What Are The Chances Of HIV
- Sore Throat After Receiving Head Worried I Have HIV
- Tingling Lips After Swallowing Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.